Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Wichita, KS

May 25, 2008Russell County, Kansas

NWS Wichita, KS issued this flash flood warning at May 25, 2008, 4:30 PM CDT for Russell County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2008, 4:30 PM CDT (21:30 UTC)
Expired
May 25, 2008, 9:15 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Russell County, KS

The radar

The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 252131
FFWICT
KSC167-260215-
/O.NEW.KICT.FF.W.0004.080525T2130Z-080526T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS.

* UNTIL 915 PM CDT.

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN HAVE FALLEN 
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS   OF 2 TO 3 
INCHES POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  LUCAS...LURAY...PARADISE...WALDO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3914 9882 3913 9882 3914 9849 3906 9847
      3902 9849 3897 9849 3889 9904 3911 9905
      3914 9903
TIME...MOT...LOC 2130Z 180DEG 0KT 3890 9836

$$

KRC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:45 PM CDT, 45 minutes earlier.

Area forecast discussion, May 25, 3:45 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT SUN MAY 25 2008

.DISCUSSION...

.SYNOPSIS...
CONVECTIVELY ACTIVE PERIOD CONTINUES THRU TUE NIGHT AS MID-UPR LOW...
DRIFTING E OVER SRN ONTARIO...DRAGS COLD FRONT S/SE INTO C KS TONIGHT &
MON. SUCH MOVEMENT OF THE MID-UPR LOW THRU TUE WILL INDUCE DECELERATION
OF THE FRONT WITH BOUNDARY LIKELY SETTING UP CAMP IN W-E MANNER THROUGH
THE HEART OF KICT COUNTRY. WITH HIGH OCTANE SFC-850MB FUEL CONTINUING TO
MIGRATE N FROM SRN PLAINS...NUMEROUS (+)TSRA...POSSIBLY SEVERE...TO PUT
DAMPER ON REMAINDER OF MEMORIAL DAY HOLIDAY...ESPECIALLY IN C KS WHERE
FLOODING RAINS ARE LIKELY TONIGHT.

TONIGHT-TUE NIGHT:
PER SYNOPSIS HAVE GONE NEARLY FULL-THROTTLE ON POPS NEARLY ALL AREAS
TONIGHT...WITH FOCUS ON C KS THRU 12 MID-NIGHT WITH AXIS OF HIGHEST
POPS GRADUALLY SHIFTING SE OVER REMAINDER OF KICT COUTNRY AS MASSIVE MCS
VENTURES OVER THESE LATTER AREAS THEREAFTER. WITH AFORE-MENTIONED FRONT
DECELERATING PROLONGED PERIODS OF +RA LIKELY OVER ESPECIALLY C KS WHERE
ECHO-TRAINING LIKELY...ESPECIALLY THIS EVENING. WITH 1 & 3-HOUR FFGS IN
1.5-2.5 INCH RANGE HAVE ISSUED FLOOD WATCH FOR ALL OF C KS FOR TONIGHT
THATLL INCLUDE MARION & CHASE COUNTIES. DEEP-LAYER SHEAR COUPLED WITH
VERY UNSTABLE() AIRMASS TO OBVIOUSLY PROMOTE SUPER-CELLULAR CONVECTION
THROUGH TUE NIGHT WITH GREATEST SEVERE POTENTIAL GRADUALLY SHIFTING SE
OVER SC & SE KS TUE AFTERNOON & EVENING.

MID-WEEK:
NO CHANGES TO INHERITED FORECAST WITH COOLER TEMPS SPREADING S ACROSS
PRIMARILY C KS TUE & WED.

NEXT WEEKEND:
ATMOSPHERE SHOULD BE PRIMED & READY FOR MORE TSRA FRI NIGHT AS POTENT
MID-UPR LOW SPRINTS E/SE ACROSS NRN PLAINS...SWEEPING COLD FRONT SE OVER
KS. WITH MID-UPR LOW FILLING AS IT ASSUMES DUE E TRACK ACROSS GREAT
LAKES LATE SAT NIGHT/EARLY SUN...FRONT SHOULD DECELERATE & PERHAPS EVEN
STALL NEAR RED RIVER AROUND THIS SAME TIME...THEREBY SHUNTING BEST TSRA
POTENTIAL ACROSS SRN KS SAT NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  89  68  77 /  70  30  60  40
HUTCHINSON      69  88  66  75 /  70  30  80  40
NEWTON          70  87  67  76 /  80  40  70  40
ELDORADO        71  87  69  78 /  80  30  60  40
WINFIELD-KWLD   72  89  69  80 /  70  30  50  40
RUSSELL         67  86  57  70 /  60  30  80  40
GREAT BEND      67  87  60  72 /  60  30  80  40
SALINA          68  85  62  72 /  80  40  80  40
MCPHERSON       69  87  65  74 /  80  40  80  40
COFFEYVILLE     73  87  69  83 /  60  30  30  50
CHANUTE         72  85  69  81 /  70  30  50  50
IOLA            72  85  69  80 /  80  30  50  50
PARSONS-KPPF    73  86  69  82 /  70  20  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING
FOR KSZ032-033-047>053.

&&
Hazardous weather outlook, May 25, 11:55 AM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1155 AM CDT SUN MAY 25 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1155 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE THIS AFTERNOON INTO
THIS EVENING OVER CENTRAL KANSAS. ANY STORMS THAT DEVELOP COULD BE
SEVERE...WITH LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS AND
EVEN A FEW TORNADOES. THE GREATEST THREAT APPEARS TO BE NORTHWEST
OF A HUTCHINSON TO HILLSBORO LINE.

THE THUNDERSTORM CHANCES CONTINUE OVERNIGHT AS THE CONVECTION IN
CENTRAL KANSAS EVOLVES INTO A LINEAR COMPLEX OF THUNDERSTORMS ACROSS
CENTRAL KANSAS AND BEGINS TO PROPAGATE EAST-SOUTHEAST. THIS LINE OF
STORMS COULD ALSO BE SEVERE WITH DAMAGING STRAIGHT LINE WINDS THE
MAIN THREAT. A LOCALIZED FLOODING THREAT WILL ALSO EXIST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM MONDAY THROUGH
TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY STORM
THAT DEVELOPS OVER THIS TIME PERIOD WILL HAVE A CHANCE TO BECOME
STRONG TO SEVERE. THE GREATEST THREAT FOR SEVERE WEATHER DURING
THIS TIME WILL GRADUALLY SHIFT SOUTH ACROSS THE AREA.
ADDITIONALLY...LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL
BE A THREAT...ESPECIALLY ACROSS CENTRAL KANSAS MONDAY AFTERNOON
THROUGH TUESDAY MORNING.

WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY
WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE
CONTINUE TO REFINE THE SEVERE WEATHER THREAT AREAS. ALSO...STAY
TUNED FOR ANY WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING ACROSS CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/KETCHAM

In the hours before

Special weather statement, May 25, 2:53 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT SUN MAY 25 2008

KSZ032-252100-
RUSSELL-
253 PM CDT SUN MAY 25 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF GALATIA...OR 17 MILES SOUTHEAST
OF HAYS...AND MOVING NORTHEAST AT 31 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

KRC
Local storm report, May 25, 3:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             PARADISE                39.11N 98.92W
05/25/2008  E0.75 INCH       RUSSELL            KS   PUBLIC

&&

CDB
Local storm report, May 25, 4:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             2 N LUCAS               39.09N 98.54W
05/25/2008  M1.25 INCH       RUSSELL            KS   PUBLIC

            SPOTTERS FAMILY MEMBER MEASURED HALF DOLLAR SIZED HAIL.

&&

CDB
Local storm report, May 25, 4:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             PARADISE                39.11N 98.92W
05/25/2008  E0.75 INCH       RUSSELL            KS   EMERGENCY MNGR

&&

CDB
Local storm report, May 25, 4:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             6 NE LUCAS              39.12N 98.46W
05/25/2008  E1.25 INCH       LINCOLN            KS   TRAINED SPOTTER

            SPOTTER ESTIMATED HALF DOLLAR HAIL ABOUT 5.5 MILES
            NORTHEAST OF LUCAS.

&&

CDB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:28 PM CDTSevere Thunderstorm WarningICTHarper47 min
May 24, 10:54 PM CDTSevere Thunderstorm WarningICTSumner51 min
May 24, 11:13 PM CDTSevere Thunderstorm WarningICTHarper47 min
May 24, 11:45 PM CDTSevere Thunderstorm WarningICTSumner50 min
May 24, 11:57 PM CDTSevere Thunderstorm WarningICTHarper, Kingman63 min
May 25, 12:56 AM CDTSevere Thunderstorm WarningICTKingman, Sedgwick, Sumner48 min
May 25, 2:16 AM CDTSevere Thunderstorm WarningICTSedgwick59 min
May 25, 2:30 AM CDTAreal Flood WarningICTSedgwick4 hr
May 25, 4:31 AM CDTAreal Flood WarningICTButler6 hr
May 25, 5:09 AM CDTSevere Thunderstorm WarningICTButler51 min
May 25, 5:57 AM CDTSevere Thunderstorm WarningICTButler48 min
May 25, 6:50 AM CDTSevere Thunderstorm WarningICTChase22 min
May 25, 2:57 PM CDTSevere Thunderstorm WarningICTRussell63 min
May 25, 3:27 PM CDTSevere Thunderstorm WarningICTRussell18 min
May 25, 3:50 PM CDTSevere Thunderstorm WarningICTRussell55 min
May 25, 4:08 PM CDTAreal Flood WarningICTRussell5 hr
May 25, 4:10 PM CDTFlood WatchICTBarton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more11 hr
May 25, 4:10 PM CDTSevere Thunderstorm WarningICTLincoln50 min
May 25, 4:36 PM CDTTornado WarningICTLincoln24 min
May 25, 4:37 PM CDTTornado WarningICTRussell23 min
May 25, 4:59 PM CDTTornado WarningICTLincoln27 min
May 25, 5:05 PM CDTTornado WarningICTBarton, Russell55 min
May 25, 5:11 PM CDTFlash Flood WarningICTLincoln4 hr
May 25, 5:26 PM CDTSevere Thunderstorm WarningICTLincoln59 min
May 25, 5:28 PM CDTTornado WarningICTRussell32 min
May 25, 5:54 PM CDTTornado WarningICTBarton, Russell66 min
May 25, 6:07 PM CDTTornado WarningICTBarton, Russell38 min
May 25, 6:08 PM CDTTornado WarningICTEllsworth, Lincoln52 min
May 25, 6:12 PM CDTFlash Flood WarningICTBarton, Ellsworth, Lincoln, Russell4 hr
May 25, 6:33 PM CDTSevere Thunderstorm WarningICTBarton, Russell57 min
May 25, 6:47 PM CDTTornado WarningICTBarton, Ellsworth, Russell43 min

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.